July 11, 2000
On phenotypic analyses of people who have developed resistance to protease inhibitors (PIs) (other than amprenavir), amprenavir has often looked active as a subsequent option. However, in standard dosing it is eight capsules twice a day, and this only achieves a concentration targeted for sensitive virus. Therefore, approaches to boosting the concentration are important, as this may allow amprenavir to be more active against resistant HIV. Two approaches to boosting the amprenavir levels are reported here.
In abstract 3296, delavirdine, a non-nucleoside, is also active to inhibit p450 and therefore will increase levels of the PIs. This study explored the results of this interaction in contrast with the interaction of amprenavir and efavirenz, which decreases the levels of amprenavir. They then report on the results of adding ritonavir to the efavirenz-containing combination. They found that with just amprenavir and efavirenz, the concentrations are markedly decreased, but this is reversed by the addition of a small dose of ritonavir. They noted that the trough concentration achieved with delavirdine is similar to what is seen with ritonavir.
While this study was done in children and contained only a small number of participants, the results suggest that the combination of delavirdine and amprenavir may represent a reasonable alternative approach to boosting the levels that are achieved by using low-dose ritonavir.
In abstract 3305, standard-dose amprenavir was compared to half-dose amprenavir (600mg twice a day) with 100mg twice a day of ritonavir. They were able to show that the RTV/AMP combination achieves trough concentration at least as favorable as amprenavir alone. Adding efavirenz did not lower the levels of amprenavir as seen in other studies. They also noted that since this combination of RTV/AMP decreases the number of capsules taken at each time from eight to five, there was evidence of improved adherence in some patients.
As with other studies of ritonavir boosting other PIs, data exists which favor more exploration of the clinical outcome of these combinations. However, one report at this meeting (WeOrB546) noted a possible increase in the risk of rash when given to HIV-negative persons, so caution is advised when starting this combination.